Neurontin and Weight Gain
Several side effects are possible with Neurontin, and weight gain has been reported. It appears more frequently in children than in adults and can often be combated by eating heart-healthy foods and exercising regularly. However, if you experience a rapid weight gain, you should report this to your healthcare provider, as it may be a sign of a serious medical condition.
Does Neurontin Cause Weight Gain?Neurontin® (gabapentin) is a prescription medication approved to treat certain epileptic seizures. It is also approved to treat postherpetic neuralgia, a type of nerve pain that follows a shingles infection. Weight gain is one of the possible Neurontin side effects. This data comes from clinical trials where the drug was extensively studied and side effects were documented.
Understanding Clinical Trials
Before medications are approved in the United States, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine (they are given a "sugar pill," or placebo, instead).
In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In studies, up to 3.4 percent of children taking Neurontin for controlling seizures experienced weight gain, compared to just 0.8 percent of a similar group of children not taking the drug. However, weight gain in children is generally not unusual or unhealthy.
This is also a possible side effect in adults, although it is less common. In adults, up to 2.9 percent of people taking Neurontin experienced weight gain, compared to just 1.6 percent of adults not taking it.